Virginia, 2018

Winter Weather in Virginia, March 24, 2018

March 24, 2018 · NWS RLX · 2 events in 1 county or zone

On the northern side of a low pressure system, a narrow band of strong forcing developed and dropped a significant area of snow across portions of southwestern Virginia on the 24th. Across the higher elevations on the eastern side of Buchanan and Dickenson Counties 4 to 5 inches fell.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the northern side of a low pressure system, a narrow band of strong forcing developed and dropped a significant area of snow across portions of southwestern Virginia on the 24th. Across the higher elevations on the eastern side of Buchanan and Dickenson Counties 4 to 5 inches fell. The cooperative observer near Nora measured 4.8 inches, while 4 inches fell near Rowe. Farther west, generally 2 to 3 inches of snow accumulated, such as 3 inches in Clintwood and Haysi, and 2 inches in Grundy. There were several vehicle accidents across Dickenson County due to the snow covered roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 24, 3:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 24, 3:25 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
425 AM EDT Sat Mar 24 2018

.SYNOPSIS...
Another late winter storm today. High pressure to end the
weekend and start the next work week, with a warming trend. A
wavy front meanders across mid and late part of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As 420 AM Saturday.

This system today remains a headache trying to figure out precip
types. The general trend overnight was a delay in the arrival of
precip across portions of the area, and this further complicates
things. Having said that, we are still on track for snow across
SW VA and NE KY mid to late morning as good isentropic lift
advances into the region amid a tight H85 thermal gradient,
resulting in a good frontogenetic forced precip band. This is
already evident on regional radar mosaic across the mid Ohio
Valley. It may briefly start as rain before precip rates and
wetbulbing quickly allows for a changeover to wet snow. This
will slowly pivot into the Coal Fields and toward the I64
corridor early to maybe late afternoon, but not before surface
temps climb, perhaps well into the 40s. This presents an issue
as precip rates may not be high enough to fully wetbulb down for
all snow in the valleys. Confidence is a bit higher on the
higher hilltops and across the southeastern mountains for this
to occur, where accumulations were maintained. There remains
considerable uncertainty across the HTS/CRW corridor. A sharp
northern gradient will exist that is expected to be in the
vicinity of the metro corridor. It is entirely possible most of
the precip remains just south of these areas for the event.
Further north, aside from a mid deck, it will be a relatively
nice day with temps well into the 40s to near 50.

A change to rain is expected this afternoon across SW VA where
low level WAA should push temps into the mid 30s and possibly NE
KY as well. Models are putting out quite a bit of QPF across
these areas, and the longer snow is maintained, the potential
for higher accumulations will exist. On the flip side, localized
flooding will have to be monitored should mainly rain fall in
the afternoon. This is especially true across SW VA where QPF
1.25 to 1.5" is pegged by the models.

Snow accumulations were primarily kept on the hilltops across
the Coal Fields where a few inches may be realized. Across NE
KY and SW VA, a general 1 to 2 inches with up to 3 across the
hilltops. The exception in this area being Carter County where
up to 5 inches may occur in a heavy wet thumping of snow across
the western portions of that county today. Finally, across the
southeast mountains, a general 3 to 5 inches with the bulk of
that accumulating on the hills and higher elevations. The
eastern slopes of eastern Raleigh/Fayette are expected to do a
little better, with up to 8 inches forecast. All of this
resulted in no changes to the current headlines at this time.

This system pulls east tonight, taking the bulk of the precip
with is. Some clearing across the north will allow temps to fall
well below freezing, while southern areas hang on to clouds and
thus milder air.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 255 AM Saturday...

Remains of Saturday's winter storm will pull out of the area on
Sunday with drier air moving into the region. A high pressure
system to the northeast will then be in control of the weather
for Sunday night into Monday.

A warm front will then lift northward Monday night and Tuesday,
providing chances for light rain showers.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 255 AM Saturday...

Moisture in advance of an approaching cold front will push into
the area on Wednesday, once again providing some showers. Models
then diverge a bit with some stalling the front west of the area
and other stalling the front over the forecast area. Regardless,
models then have waves moving along the front Thursday and
Thursday night. The position of the front will affect the
amount of precipitation that will occur. The front will finally
push through Thursday night or Friday.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 115 AM Saturday...

Precipitation will gradually spread into southern
terminals...taking until 17 or 18z or so to reach HTS/CRW/BKW.
There is considerably uncertainty regarding what form this
precip will take across HTS/CRW this afternoon, which will
probably affect the degree of aviation restrictions. For now, I
have played MVFR initially and lowering into IFR after 21Z with
some snow expected. Expect mainly snow at BKW with IFR or worse
conditions, as vsby is expected to drop below 1 mile. Further
north, no impacts are expected give the very tight gradient to
this system.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Low on precip type at CRW/HTS this
afternoon.

ALTERNATE SCENARIOS: Snow may be more predominate if precip
rates are heavy at HTS/CRW, resulting in predominate IFR or
worse conditions this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    SAT 03/24/18
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 06Z SUNDAY...
IFR in rain/snow continues overnight tonight across BKW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 2 AM EDT Sunday for WVZ005.
     Winter Weather Advisory from 8 AM this morning to 8 AM EDT
     Sunday for WVZ033-034-515-517-520.
     Winter Storm Warning from 8 AM this morning to 8 AM EDT Sunday
     for WVZ516-518.
OH...None.
KY...Winter Weather Advisory until 2 AM EDT Sunday for KYZ101-103-
     105.
     Winter Storm Warning until 2 AM EDT Sunday for KYZ102.
VA...Winter Weather Advisory from 8 AM this morning to 8 AM EDT
     Sunday for VAZ004.

&&

SYNOPSIS...RPY/26
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Mar 24, 3:01 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
401 AM EDT Sat Mar 24 2018

OHZ066-067-075-076-083>087-VAZ003-WVZ006>011-013>020-024>032-039-040-
519-521>526-250815-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
401 AM EDT Sat Mar 24 2018

This Hazardous Weather Outlook is for southeast Ohio, portions of
southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-518-250815-
Southeast Raleigh-Southeast Fayette-
401 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ004-WVZ033-034-515-517-520-250815-
Buchanan-McDowell-Wyoming-Northwest Raleigh-Northwest Fayette-
Southeast Nicholas-
401 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for portions of southwest
Virginia, and portions of southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101-103-105-WVZ005-250815-
Greenup-Boyd-Lawrence KY-Wayne-
401 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ102-250815-
Carter-
401 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
March 24, 5:00 AM EST to 10:30 PM EST
Where
Buchanan forecast zone
Reported by
Social Media
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Buchanan

When
March 24, 5:00 AM EST to 10:30 PM EST
Where
Buchanan forecast zone
Property damage
$30,000
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737041, 737042.